Type 1 Diabetes
Type 1 diabetes is an auto-immune condition where the body has destroyed the insulin producing cells in the pancreas, thereby making the person with Type 1 diabetes dependant on insulin injections for the rest of their lives.
Auto-immune - this is a disorder of the body’s immune system that mistakes certain cells in the body as being “foreign” to the body, and thus the immune system destroys these cells.
The majority (75%) of type 1 diabetes patients are diagnosed under the age of 18years, however the diagnosis can be made up to the age of 35. Only 10% of all people living with diabetes nave type 1 diabetes.
Symptoms of Type 1 Diabetes
- Excessive thirst – known as polydipsia
- Excessive urination – known as polyuria
- Weight loss
- Bedwetting in a previously toilet-trained child.
- Vaginal infections (candidiasis) especially in pre-puberty girls
- Irritability and decreasing school performance
- Recurrent skin infections
- Severe dehydration
- Frequent vomiting
- Stomach / abdominal pain
- Flushed cheeks and rapid / sighing type of breathing
Treating Type 1 Diabetes
The easiest way to inject insulin is using an “insulin-pen”. All the insulin’s that are available in South Africa are available in an “insulin-pen”. Below is are examples of what an insulin pen looks like:
There are also “insulin-pumps” available in South Africa, but they are very expensive and your doctor will have to request this specifically from your medical aid.
Types of insulin
Bolus / Rapid acting insulin
This is normally injected immediately before the meal. Types of rapid acting insulin available in South Africa are: Apidra®; Humalog®; NovoRapid®
Bolus / Rapid acting insulin is clear / colourless and thus you do not have to mix / shake your insulin before injecting.
Basal / long acting insulin
This is normally injected any time between dinner time and bedtime, but should always be injected at the same time every day. Sometimes the basal insulin can be injected in the morning. Types of basal / long acting insulin available in South Africa are: Intermediate-acting insulin: Biosulin® N; Humulin® N; Protaphane® Long-acting basal insulin: Lantus®; Levemir®
Intermediate-acting insulin should always be shaken / mixed before it is injected. This is to make sure that all the insulin is mixed into the liquid. The insulin should be "milky" before you inject. Ask your doctor to show you how to mix / shake your insulin.
Long- acting basal insulin is a clear / colourless insulin, and thus you do not have mix / shake it before you inject.
Below is a diagram illustrating when the Bolus / Rapid-acting insulin and the Basal / Long acting insulin should be injected.
Blood sugar (glucose) monitoring
Major studies have been done in diabetes that have proven that controlling blood sugar(glucose) levels can prevent hypo (low) and hyper (high) blood sugar levels as well as the onset and / or progression of diabetes related complications like, blindness, heart attacks, strokes, kidney damage and amputations.
Your doctor will tell you what targets to aim for, but below is a table that indicates the range that most people living with diabetes should aim for to prevent complications.
Home blood sugar (glucose) monitoring is done using a blood glucose monitor and blood glucose test strips.
Below is a table indicating the targets that you should be aiming for. If you are not reaching these targets your doctor may adjust your treatment.
|Fasting Blood Glucose: First thing in the morning before eating or drinking
||Less than 7mmol/l (<7.0mmol/l)
|Post Prandial Glucose: 2 hours after eating a meal
||Between 5 and 10mmol/l (5.0-10.0mmol/l)
|HbA1c: 3 monthly blood test
|| Less than or equal 7% (≤7%)
|NOTE: that your doctor may set different targets for you depending your health status.
Hypoglycaemia: “hypo” means low; gly = glucose; aemia = blood: therefore hypoglycaemia means LOW BLOOD GLUCOSE levels. A blood glucose levels less than 4.0mmol/l are considered to be hypoglycaemia.
The causes of hypoglycaemia are:
- Taking too much medication especially too much insulin
- Not eating / missing a meal
- Unplanned exercise or too strenuous exercise
- Drinking alcohol, especially without eating
The early warning signs or symptoms of hypoglycaemia are: (these are syptoms of MILD / MODERATE Hypoglycaemia i.e. you are still able to treat yourself)
|Pounding heart /racing pulse
Should you feel any of these symptoms you should immediately test your blood sugar levels and treat as outlined below. (Take action even if you are unable to test your blood sugar levels).
Treating mild to moderate hypoglycaemia
- Immediately take about 20gms of glucose /sugar. There are fast acting glucose tablets available called Dex4, you can get these at your local pharmacy. Taking 4 of these tablets is equal to 20gms of glucose. You can also eat about 3-5 Super-C sweets.
- Drink a sugary drink like ½ Coke, or ½ glass fruit juice, or a 100ml Lucozade
- Try and avoid chocolates and foods with a high fat content as this delays the absorption of the sugar.
- Test your blood sugar level after 15 minutes, if it is still low and you still have symptoms treat as above, and re-test in 15 minutes.
- If your next meal is quite soon – eat your meal, if not then eat a snack like a slice of bread with cheese / peanut butter, fruit or milk. Check your blood glucose again in an hour.
- Do not attempt to drive your car if you are still feeling hypo, and do not do any exercise until a proper meal has been eaten.
Later and more severe symptoms of hypoglycaemia include:
||Slurred speech, difficulty speaking
|Blurred or double vision
||Convulsions or seizures
Speak to your doctor about a Glucagon Hypokit. This is an emergency kit that you can keep with you at all times that a family member or friend can use to assist you when you are experiencing severe symptoms. Below is a video on how to use the EMERGENCY HYPOKIT
Hyperglycaemia: “hyper” means high; gly = glucose; aemia = blood: therefore hyperglycaemia means HIGH BLOOD GLUCOSE levels. Normally symptoms of hyperglycaemia will only appear if the blood glucose (sugar) level is greater than 11.0mmol/l.
The causes of hyperglycaemia are:
- Not using enough insulin or oral diabetes medication
- Not injecting insulin properly or missing an insulin injection
- Not following your diabetes eating plan
- Being inactive
- Having an illness or infection
- Using certain medications, such as steroids
- Being injured or having surgery
- Experiencing emotional stress, such as family conflict or workplace challenges
- Frequent urination (needing to go to the toilet more often than normal)
- Increased thirst
- Blurred vision
- Fatigue (unusual tiredness)
If you have missed your medication, do not double up on your next dose, just take your next normal dose as prescribed by your doctor.
If you start experiencing any of the following symptoms, contact your doctor.
Vomiting and or diarrhoea, stomach ache, chest pain and or difficulty in breathing, a fruity smell on your breath, difficulty in concentrating and staying awake, as these are the symptoms of Diabetic Ketoacidosis (DKA), and if left untreated could lead to a coma.
Continue to drink as much water and or DIET coke as possible.
Diabetic Ketoacidosis (DKA) is a serious condition that occurs when there is a lack of insulin in the body, leading to high blood sugar (glucose) levels, and a build-up of ketones in the blood and urine. Ketones are formed when the body breaks down fat for energy. DKA is more common in Type 1 diabetes, but may occur in people with long duration type 2 diabetes who are on insulin.